Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 8, NWS Cheyenne, WY

April 21, 2022Goshen County, Laramie County, Wyoming; 8 counties in Nebraska

NWS Cheyenne, WY issued this red flag warning at Apr 21, 2022, 2:06 AM MDT for Goshen County, Laramie County, Wyoming; 8 counties in Nebraska. It took effect at Apr 22, 2022, 12:00 PM MDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 2022, 2:06 AM MDT (08:06 UTC)
In effect from
Apr 22, 2022, 12:00 PM MDT
Expired
Apr 22, 2022, 8:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 125 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 7:53 PM MDTNON-TSTM WND GST 672 E Torrington, WYASOS STATION KTOR TORRINGTON AIRPORT.
Apr 22, 8:00 PM MDTNON-TSTM WND GST 642 Nnw Scottsbluff, NEMESONET STATION NB055 SCOTTSBLUFF 2NW.
Apr 22, 8:00 PM MDTNON-TSTM WND DMG2 N Minatare, NEMANY POWERLINES AND A FEW LARGE TREES WERE DOWNED BY STRONG GRADIENT WINDS BEHIND A STRONG COLD FRONT. THIS OCCURRED ON STONEGATE RD.JUST NORTH OF MINATARE.
Apr 22, 8:00 PM MDTNON-TSTM WND DMGScottsbluff, NESCOTTSBLUFF AIRPORT RECEIVED MAJOR STRUCTURAL DAMAGE TO THE ROOF. AIRPORT IS CURRENTLY CLOSED. STRUCTURE DAMAGE TO MULTIPLE SCHOOLS IN SCOTTSBLUFF. 3,350 PEOPLE WERE WITHOUT POWER AT THE PEAK OF THE STORM. SEVERAL LARGE TREES AND MANY POWER LINES DOWN ON THE N
Apr 22, 8:02 PM MDTNON-TSTM WND GST 834 E Scottsbluff, NEASOS STATION KBFF SCOTTSBLUFF AIRPORT. PEAK GUST OF 83 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3108 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS85 KCYS 210806
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
206 AM MDT Thu Apr 21 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 
433, 435, 436, AND 437...

NEZ435>437-WYZ430-431-433-220000-
/O.UPG.KCYS.FW.A.0007.220422T1800Z-220423T0100Z/
/O.NEW.KCYS.FW.W.0008.220422T1800Z-220423T0200Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie Foothills and High Plains-Laramie East High Plains-
Goshen/Middle-Lower North Platte River Basin-
206 AM MDT Thu Apr 21 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 
433, 435, 436, AND 437...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Friday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 430, 431, 433, 435, 436 AND 
  437. 

* WIND...South to southwest 25 to 35 mph sustained with gusts to 
  45 mph.

* HUMIDITY...Minimum 8 to 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
5 follow-up statements
137 
WWUS85 KCYS 211037
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
437 AM MDT Thu Apr 21 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431,
433, 435, 436, AND 437...

NEZ435>437-WYZ430-431-433-220000-
/O.CON.KCYS.FW.W.0008.220422T1800Z-220423T0200Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie Foothills and High Plains-Laramie East High Plains-
Goshen/Middle-Lower North Platte River Basin-
437 AM MDT Thu Apr 21 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
430, 431, 433, 435, 436, AND 437...

* AFFECTED AREA...Fire weather zones 430, 431, 433, 435, 436 AND 
  437. 

* WIND...South to southwest 25 to 35 mph sustained with gusts of
  40 to 50 mph. 

* HUMIDITY...Minimum 7 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
972 
WWUS85 KCYS 212054
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
254 PM MDT Thu Apr 21 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431,
433, 435, 436, AND 437...

NEZ435>437-WYZ430-431-433-221100-
/O.CON.KCYS.FW.W.0008.220422T1800Z-220423T0200Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie Foothills and High Plains-Laramie East High Plains-
Goshen/Middle-Lower North Platte River Basin-
254 PM MDT Thu Apr 21 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
430, 431, 433, 435, 436, AND 437...

* AFFECTED AREA...Fire weather zones 430, 431, 433, 435, 436 AND 
  437. 

* WIND...South to southwest 25 to 35 mph sustained with gusts of
  45 to 55 mph. 

* HUMIDITY...Minimum 8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is highly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
915 
WWUS85 KCYS 220832
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
232 AM MDT Fri Apr 22 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431,
433, 435, 436, AND 437...

NEZ435>437-WYZ430-431-433-230000-
/O.CON.KCYS.FW.W.0008.220422T1800Z-220423T0200Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie Foothills and High Plains-Laramie East High Plains-
Goshen/Middle-Lower North Platte River Basin-
232 AM MDT Fri Apr 22 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 430, 431, 433, 435, 436, AND 437...

* AFFECTED AREA...Fire weather zones 430, 431, 433, 435, 436 AND
  437 covering much of the Nebraska Panhandle and portions of
  southeast Wyoming.

* WIND...South to southwest 25 to 35 mph sustained with gusts of
  40 to 50 mph. 

* HUMIDITY...Minimum 8 to 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is highly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MB
774 
WWUS85 KCYS 222021
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
221 PM MDT Fri Apr 22 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TODAY FOR 
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 
433, 435, 436, AND 437...

NEZ435>437-WYZ430-431-433-230200-
/O.CON.KCYS.FW.W.0008.000000T0000Z-220423T0200Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie Foothills and High Plains-Laramie East High Plains-
Goshen/Middle-Lower North Platte River Basin-
221 PM MDT Fri Apr 22 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430,
431, 433, 435, 436, AND 437...

* AFFECTED AREA...Fire weather zones 430, 431, 433, 435, 436 AND 
  437 covering much of the Nebraska Panhandle and portions of 
  southeast Wyoming. 

* WIND...South to southwest 25 to 35 mph sustained with gusts 
  of 40 to 50 mph. 

* HUMIDITY...Minimum 8 to 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is highly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
502 
WWUS85 KCYS 230148
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
748 PM MDT Fri Apr 22 2022

NEZ435>437-WYZ430-431-433-230300-
/O.EXP.KCYS.FW.W.0008.000000T0000Z-220423T0200Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie Foothills and High Plains-Laramie East High Plains-
Goshen/Middle-Lower North Platte River Basin-
748 PM MDT Fri Apr 22 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Although winds have continued to increase across the area behind a
surface cold front, relative humidities have recovered this
evening above 30 percent. Therefore, will allow the Red Flag
Warning to expire on time. After a brief lull in the wind late
tonight, winds will increase again early Saturday morning. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 20, 7:09 PM MDT, 6 hours 57 minutes earlier.

Area forecast discussion, Apr 20, 7:09 PM MDT, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
709 PM MDT Wed Apr 20 2022

.UPDATE...
Issued at 704 PM MDT Wed Apr 20 2022

Starting to see some decent nighttime humidity recovery and
decreased winds below Red Flag criteria. As a result, went ahead
and allowed the Red Flag Warnings to expire. Fire Weather Watch is
still in effect for Friday for strong winds and low humidity
across the eastern portion of the CWA.

&&

.SHORT TERM...(This evening through Friday)
Issued at 330 PM MDT Wed Apr 20 2022

Focus in the short term will be on fire weather conditions and
strong winds.

Currently...Cold front that moved through the area overnight now
across eastern Nebraska and central Kansas this afternoon. Getting
some pretty gusty west northwest winds behind the front. Very dry
humidity across the CWA. Red Flag Warnings are panning out nicely
this afternoon...with no changes planned. Cold front over central
Montana this afternoon that is moving south and could reach our
northern counties this evening.

Winds easing this evening. GFS showing winds turning easterly
across the Panhandle and eventually southeasterly across the
southeast Wyoming plains east of the Laramie Range overnight as
that boundary sags south.

Get a little respite in winds and fire weather activity Thursday
as afternoon humidity remains in the mid 20 percent east and low
to mid teens west. Fortunately...fuels are not reported ready out
west...so no fire weather concerns expected Thursday.

GFS showing a strong low pressure system moving into northern
California Thursday evening and eventually into Utah Friday
morning. Looks like a good fire weather event Friday with strong
south to southwest winds Friday afternoon. Getting some real low
afternoon humidity Friday across the Panhandle and southeast
Wyoming plains. Went with a Fire Weather Watch for Friday.
Getting widespread upper diffluence late Friday afternoon with
precipitation beginning to move into Carbon County towards 00Z.

.LONG TERM...(Friday night through Tuesday)
Issued at 320 AM MDT Wed Apr 20 2022

Scattered strong thunderstorms may continue early Friday night,
mainly across the northern Nebraska Panhandle. A cold front will
push through the area Friday night into early Saturday aiding the
transition from rain to snow across the CWA. Current GEFS members
show high certainty on the timing of the front dropping 700mb temps
below 0C by midnight. However, latest Euro was slightly slower with
the eastward progression of the front which could delay onset of
snowfall east of the Laramie Range until daybreak Saturday.
Accumulating snowfall with this front is expected west of the
Laramie Range where 1-3" is likely across lower elevations while the
Snowy and Sierra Madres could see upwards of a foot.

Heaviest precipitation with this system looks to remain farther
north over northeast Wyoming, but areas across Converse and Niobrara
Co in east-central Wyoming could still see a couple inches of
accumulation. NBM v4.1 probabilities of exceeding 4" of snow
accumulation Saturday range from 20-50% across Converse Co, with
higher amounts over the North Laramie Range where northeasterly flow
will support an upslope component with the wrap around moisture.
Additionally, strong northwest flow aloft will wrap around the back-
side of the passing shortwave. Did heavily blend in NBM 90th
percentile winds into the forecast for Saturday as 700mb flow
approaches the climatological 99th percentile for late April. In-
house probabilistic guidance is at least hinting at the potential
for elevated winds gusting over 50 mph for southeast Wyoming.

Sunday will be cool once again with lingering snow showers possible
in the Snowy and Sierra Madres. A trailing weak shortwave may aid
lift and upslope through the day, but accumulations should remain
light. Height rises headed into early next week should help for a
gradual warm up with primarily zonal flow aloft. 700mb temps will
climb just above 0C Tuesday, which will support slightly above normal
surface temperatures for late April, with highs in the upper 60s
and lower 70s.

&&

.AVIATION...(For the 00Z TAFS through Thursday afternoon)
Issued at 555 PM MDT Wed Apr 20 2022

Windy conditions will be the primary Aviation concern along with
some LLWS near KRWL and possibly KLAR later tonight. Otherwise,
mostly clear skies are forecast for tonight with winds becoming
light out of the south or southeast by 06z Thursday.

HAZARDS/WEATHER TRENDS: VFR conditions will continue tonight and
into Thursday.  Winds will subside by 03z this evening, with diurnal
winds returning by 15z Thursday morning.  Expect gusts of 30 to 40
knots for most terminals through Thursday afternoon.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Wed Apr 20 2022

Critical fire weather conditions this afternoon being observed
across the southern and central Nebraska Panhandle as well as
extreme southeast Wyoming. Red Flag Warnings remain in effect
through 7 PM today. A brief respite in the weather Thursday with
afternoon humidity in the 20-25 percent range. A strong low
pressure system approaches from the west Friday...that will cause
strong south to southwest winds through the day. Afternoon
humidity expected to be quite low Friday afternoon. A Fire Weather
Watch has been posted for much of the Nebraska Panhandle and
southeast Wyoming from Cheyenne to the Nebraska stateline. Front
moves through Friday night with increasing chances for wetting
rains and much cooler temperatures.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Friday afternoon through Friday evening
     for WYZ430-431-433.

NE...Fire Weather Watch from Friday afternoon through Friday evening
     for NEZ435>437.

&&

UPDATE...MRD
SHORT TERM...GCC
LONG TERM...MB
AVIATION...TJT
FIRE WEATHER...GCC
Hazardous weather outlook, Apr 20, 3:56 AM MDT, 22 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
356 AM MDT Wed Apr 20 2022

WYZ101>107-109>118-211000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
356 AM MDT Wed Apr 20 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty west to northwest winds, low humidities and drier conditions
will increase the fire danger over portions of southeast Wyoming
this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Elevated fire weather conditions will be possible Friday afternoon
over southeast Wyoming. Scattered thunderstorms may develop Friday
afternoon and evening. Isolated strong thunderstorms capable of
strong winds and hail will be possible over east central Wyoming.

A potent Pacific storm system will bring much colder temperatures
with rain and snow likely Friday night and Saturday. Several
inches of snow will be possible over the North Laramie Range,
Snowy and Sierra Madre Ranges.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ108-119-211000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Goshen County-
East Laramie County-
356 AM MDT Wed Apr 20 2022

This hazardous weather outlook is for portions of the Nebraska
Panhandle and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

The combination of gusty west to northwest winds, humidities as
low as 15 percent and dry conditions will enhance the spread of
any fires that develop this afternoon. A Red Flag Warning is in
effect from noon until 7 PM this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Near critical fire weather conditions will be possible Friday
afternoon over the southern Panhandle. Isolated to scattered
thunderstorms may develop late Friday afternoon and evening. A few
thunderstorms capable of strong winds and hail will be possible
over the northern Panhandle.

A potent Pacific storm system will bring much colder temperatures
with rain and snow likely Saturday. An inch of two of snow will
be possible across the northern Panhandle, mainly along the Pine
Ridge.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:51 PM MDTHigh Wind WatchCYSAlbany, Carbon, Laramie23 hr
Apr 21, 3:13 PM MDTWinter Storm WatchCYSAlbany, Carbon, Converse, Niobrara, Platte12 hr

Nearby

Red Flag Warnings in Nebraska, 2022Red Flag Warnings in Wyoming, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.